Skip to main content
Operations

Your Captain Speaking: Shut the Door!

Another basement with a narrow stairway. A 35-year-old male not breathing, and the caller mentioned he has a drug habit.

Pretty sure we know where this is going, but responders are concerned about accidental exposures to fentanyl on these types of calls. Last July in our area multiple providers went to the hospital after one.

The federal government offers an excellent video, Fentanyl: The Real Deal, available in many locations, including YouTube. For EMS, though, there are a few key basics to know.

First, fentanyl is easily absorbed if airborne or inhaled, but absorbs poorly through the skin. Transdermal is just not an easy way to get exposed. Bare skin touching fentanyl is a nothingburger, but if you then touch your eyes, nose, or mouth, you might be affected.

Fentanyl in the air is a whole other story—now it can enter the mouth, nose, or eyes. It takes a stunningly small amount to become symptomatic. Key takeaway: Fentanyl floating in the air will tip you over!

Here’s a bad idea: Take the jacket of a suspected overdose patient and shake it out to get any powder off. If the patient had powder on the jacket, it is now in the air.

Here’s a good idea not suggested in the federal video: Watch for clusters of overdoses in area as well as over time. If a drug dealer mixed fentanyl with the usual heroin to deliver a better product, then EMS could see a spike in OD calls, and often in a radius from where the drug was sold. If you see this trend, be proactive. It might not be just heroin. “Pink elephant” heroin is surfacing in the St. Louis area and is heroin mixed with fentanyl.

Dispatchers could well be in the best position to see a pattern of overdoses. If this happens they should advise responding crews that there is a developing pattern to the calls. This will better allow the first responders to protect themselves.

Feel free to groan, but you and your partner need to be wearing N95 HEPA masks and full goggles. Yes, goggles, not just eye protection. Glasses will provide little to no protection to an airborne powder. If you think eyeglasses will protect you, try this: Put a pair on and walk into a room with tear gas.

The patient is inside a building. You are responding to the scene. Would it reduce your exposure if the dispatcher asked if the patient could walk outside? Yes (not likely, but we have to suggest it). If the threat of exposure to first responders is inside a building you don’t enter, you have less risk. It’s not likely the patient can walk out by themselves, but perhaps we need to think differently in a changing world.

The patient is inside a car—a very common situation. If the patient was smoking, snorting, or injecting the drug, then residue may remain. Don’t work the scene next to the drugs. Remove the patient from the car and work from the upwind side. Let any drug particles drift downwind (and keep others from entering the downwind zone).

Last month in Delaware responders faced potential exposure when an overdose victim’s family member inadvertently turned on a fan at the scene, blowing powder into the air. Five firefighters and two police officers were treated at a local hospital. Consider ensuring fans and heating/cooling systems are shut off before your arrival.

TEM Time

If you know about threat and error management (TEM), then before you get to the scene, you can coordinate with your partner and other responders to minimize your risks. Discuss the tactics you’ll use and protective equipment you’ll wear.

Before you get out of the ambulance, reach back and close the divider between the driver and the patient compartment. We know this reduces easy communication, but it also reduces the chance of particles floating to your partner driving the ambulance.

While in the back with the OD patient, should you run the air conditioning on high or shut it off? We have no evidence-based direction. We can say you should be wearing a HEPA mask and goggles.

Before you arrive at the hospital and enter the ED, should you consider decontamination of both the patient and yourself? If you have a high suspicion level, then yes. Did we ever do this in past years with ODs? I’d bet not, but as we’ve pointed out, times have changed.

If a dispatcher sends a crew out on an overdose, they should consider doing more frequent status checks. Even between partners, do verbal checks during the call. “Hey, Samantha, 10-1000!” This might be just enough of an interruption to realize you’re feeling some effects before you actually tip over. This is good CRM and TEM.

Conclusion

Here’s the summary: Dispatchers, when assigning a possible overdose, consider patterns of frequency and proximity. Consider asking the caller to turn off any fans or air systems. If the patient can, have them walk safely outside to meet EMS. Increase the frequency of status checks to the crew.

EMTs and paramedics: Before you arrive coordinate your attack plan. Consider the possibility of fentanyl exposure. Close off the front and back of the compartments. Shut the door! Try not to work the patient in a close environment. When outside, stay upwind. For PPE consider a HEPA mask and goggles. Do status checks with your partner. Consider decontamination of the ambulance, yourself, and the patient.

On your next overdose call, remember the tactics of the past might not be sufficient. The threat has changed. Some of these suggestions are going to change the way you think about your next overdose call. Good! Now go watch that video and be safe.

Dick Blanchet (ret)., BS, MBA, worked as a paramedic for Abbott EMS in St. Louis, Mo., and Illinois for more than 22 years. He was also a captain with Atlas Air for 22 years and an Air Force pilot for 22 years.

Samantha Greene has been a paramedic, field training officer, and operations supervisor for Abbott EMS of Illinois for the last 10 years and a lieutenant for the Madison, Ill., Fire Department for the last five.

Back to Top